Texas, 2010

Hail and Lightning Strike in Texas, March 10, 2010

March 10, 2010 · NWS FWD · 28 events in 14 counties and zones

A strong to severe line of thunderstorms moved through North Texas and produced widespread marginally severe hail. Penny to half dollar size hail was reported with this line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong to severe line of thunderstorms moved through North Texas and produced widespread marginally severe hail. Penny to half dollar size hail was reported with this line of storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 10, 7:15 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Mar 10, 7:15 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
715 AM CST WED MAR 10 2010

.UPDATE...
THIS UPDATE WILL ADD THUNDER WEST OF I-35 THROUGH 18Z. SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED IN THE LAST HOUR OR SO EAST/NORTHEAST
OF SWEETWATER. THIS ACTIVITY WILL PUSH INTO OUR WESTERN CWA OVER
THE NEXT COUPLE OF HOURS.

&&

.AVIATION...
LOW CLOUDS WERE SURGING NORTH NORTHWESTWARD THIS MORNING AND AS
OF 10Z EXTENDED JUST SOUTHEAST OF A KBMQ /BURNETT/...KINJ
/HILLSBORO/...KTRL /TERRELL/ LINE. THESE CLOUDS WERE PRETTY CLOSE
TO THE LEADING EDGE OF A WARM FRONT. CEILINGS WERE LIFR/IFR
RANGING FROM 400 TO 900 FEET. THERE WERE ALSO AREAS OF FOG SOUTH
OF THE WARM FRONT...WITH VISIBILITIES MOSTLY 3-5SM BR. CEILINGS
SHOULD MOVE INTO WACO BY BY 1030Z...AND INTO THE METROPLEX TAF
SITES AROUND OR SHORTLY AFTER 12Z. THE CEILINGS AT THE TAF SITES
SHOULD BE SHORT-LIVED AS A DRY LINE WILL RAPIDLY MOVE EAST THIS
MORNING TO THE I-35 CORRIDOR 17-18Z. EXPECT THUNDERSTORMS TO FORM
JUST AHEAD OF THE DRY LINE LATE MORNING/EARLY AFTERNOON. THERE IS
A VERY LOW CHANCE OF THUNDERSTORM AT THE METROPLEX AND WACO TAF
SITES...BUT THIS CHANCE IS TOO LOW TO MENTION IN THE TAFS. THE
BETTER CHANCES WILL BE FARTHER TO THE EAST. SOUTH WINDS OF 10 TO
15 KNOTS THIS MORNING...WILL BECOME SOUTHWEST AT AROUND 20
KNOTS...WITH GUSTS OVER 30 KNOTS POSSIBLE BEHIND THE DRY LINE.
THE WINDS WILL DECREASE TO 10 TO 15 KNOTS TOWARD SUNSET /01Z/. A
PACIFIC COLD FRONT WILL MOVE THROUGH THE METROPLEX TOWARD/SHORTLY
AFTER MIDNIGHT WITH WINDS BECOMING WEST/NORTHWEST AFTER 06Z.

58

&&

.PREV DISCUSSION... /ISSUED 337 AM CST WED MAR 10 2010/
LOW CLOUDS HAVE SPREAD FAIRLY RAPIDLY INTO OUR SOUTHEASTERN
COUNTIES THIS MORNING. THESE CLOUDS SHOULD CONTINUE TO PROGRESS
INTO THE INTERSTATE 35 CORRIDOR AND OVER OUR NORTHEASTERN
COUNTIES THROUGH MID MORNING.

WE EXPECT A NARROW WINDOW FOR THUNDERSTORMS IN OUR FORECAST AREA
TODAY. WARM FRONT IS CURRENTLY LOCATED FROM ATHENS TO CORSICANA TO
NEAR AUSTIN. THE FRONT WILL GRADUALLY PUSH NORTHWESTWARD...BUT
SHOULD ONLY MAKE IT TO ABOUT THE I-35 CORRIDOR BEFORE STRONG
WESTERLY WINDS PUSH IT INTO EAST TEXAS. DRIER AIR IS ALREADY
ESTABLISHED OVER OUR FAR WESTERN CWA...AND DAYTIME MIXING WILL
ALLOW THE DRIER AIR TO MOVE INTO THE I-35 CORRIDOR BY MIDDAY.

4KM WRF AND OTHER SHORT TERM GUIDANCE INDICATE SCATTERED
THUNDERSTORMS MAY DEVELOP IN THE HILL COUNTRY AND NORTHWARD TOWARD
WACO/CORSICANA/ATHENS BY 14Z. NAM FORECAST SOUNDINGS ALSO DEPICT
INSTABILITY IN THESE AREAS THIS MORNING. DEEP LAYER SHEAR WILL BE
SUFFICIENT FOR ANY STORMS THAT DEVELOP THIS MORNING OVER THE
SOUTHEASTERN HALF OF OUR CWA TO PRODUCE HAIL AND GUSTY WINDS. THE
MOISTURE WILL BE SHUNTED INTO EAST TEXAS WITH THE FRONT BY 18/20Z...
TAKING THE THUNDERSTORM THREAT ALONG WITH IT.

FORECAST SOUNDINGS INDICATE WESTERN PORTIONS OF THE CWA WILL
EXPERIENCE DEEP MIXING THIS AFTERNOON...MIXING UP TO ABOUT 750 MB.
THIS WILL ALLOW FOR WIND GUSTS IN THE 30 TO 40 MPH RANGE. WE WILL
POST A WIND ADVISORY FOR AREAS GENERALLY ALONG AND WEST OF I-35
/THE SAME GEOGRAPHIC AREA AS THE RED FLAG WARNING/. SUSTAINED
SPEEDS MAY BE BORDERLINE FOR ADVISORY CRITERIA OVER THE EASTERN
PORTIONS OF THE ADVISORY...BUT WE EXPECT GUSTS IN EXCESS OF 30
MPH.

DESPITE THE DRY AIRMASS AND SUNSHINE THIS AFTERNOON...TEMPERATURES
WILL BE COOLER THAN YESTERDAY. LOWER 850MB TEMPS WILL MIX
DOWNWARD...KEEPING HIGHS IN THE LOWER 70S.

COOLER TEMPERATURES WILL PERSIST THURS THROUGH SATURDAY...WITH
HIGHS IN THE 60S /ESPECIALLY FOR THE NORTHERN PORTIONS OF NORTH
TEXAS/.

A WEAK FRONT WILL BRING A SLIGHT CHANCE FOR SHOWERS THURSDAY
NIGHT...BUT THE WEEKEND LOOKS DRY. TEMPERATURES WILL RETURN INTO
THE 70S ON SUNDAY WITH A LOW LEVEL THERMAL SURGE AHEAD OF THE NEXT
SYSTEM. THE EXTENDED MODELS ALL SHOW A CUT-OFF LOW ROLLING ACROSS
TEXAS EARLY NEXT WEEK...BUT THE TIMING DIFFERS BY A DAY OR SO.
REGARDLESS...THE FIRST HALF OF NEXT WEEK WILL BE AN UNSETTLED
PATTERN FOR NORTH TEXAS WITH ADDITIONAL RAINFALL LIKELY. WILL
CARRY 20 TO 30 PERCENTS MONDAY AND TUESDAY UNTIL BETTER TIMING CAN
BE ESTABLISHED. THE SYSTEM WILL ALSO COOL TEMPERATURES INTO THE
60S FOR THE START OF THE WORK WEEK.

SCHULTZ

&&
.FIRE WEATHER...

A RED FLAG WARNING IS IN EFFECT FOR AREAS GENERALLY ALONG AND WEST
OF I-35 FROM 10 AM TO 6 PM. SOUTHWEST WINDS TODAY WILL RANGE FROM
20 TO 25 MPH SUSTAINED WITH GUSTS FROM 30 TO 40 MPH. AFTERNOON
RELATIVE HUMIDITY VALUES WILL FALL INTO THE TEENS AND 20S. REFER
TO THE RED FLAG WARNING OR FIRE WEATHER FORECAST FOR MORE DETAILS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  72  44  69  46  63 /  20   5  10  20  10
WACO, TX              70  41  69  44  67 /  30   5  10  10  10
PARIS, TX             70  42  64  41  58 /  30  10  10  20  10
DENTON, TX            69  41  67  41  64 /  20   5  10  20  10
MCKINNEY, TX          70  40  65  42  61 /  20   5  10  20  10
DALLAS, TX            72  45  68  45  62 /  20   5  10  20  10
TERRELL, TX           71  43  69  43  63 /  30   5  10  20  10
CORSICANA, TX         73  44  69  45  65 /  40   5  10  20  10
TEMPLE, TX            72  40  71  43  69 /  30   5  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM CST THIS EVENING FOR TXZ091-092-
100>103-115>118-129>133-141>144-156-157.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR TXZ091-092-100>103-
115>118-129>133-141>144-156-157.

&&
Hazardous weather outlook, Mar 10, 7:17 AM CST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
717 AM CST WED MAR 10 2010

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
717 AM CST WED MAR 10 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS AHEAD OF
A DRY LINE. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING
DAMAGING WINDS AND LARGE HAIL.

BEHIND THE DRY LINE...WINDS WEST OF I-35 WILL BECOME SOUTHWESTERLY
AT 20 TO 30 MPH...WITH SOME GUSTS OVER 40 MPH POSSIBLE. THE
COMBINATION OF THE DRY AIR...WITH RELATIVE HUMIDITIES OF 15 TO 30
PERCENT...AND STRONG WINDS HAS PROMPTED THE ISSUANCE OF A RED FLAG
WARNING ALONG AND WEST OF GAINESVILLE...FORT WORTH AND GATESVILLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A CHANCE OF THUNDERSTORMS WILL RETURN TO NORTH TEXAS MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY...BEGINNING IN THE WEST AND
TRANSITIONING EAST WITH THE STORMS.

In the hours before

Special weather statement, Mar 10, 7:52 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
752 AM CST WED MAR 10 2010

TXZ100-101415-
YOUNG TX-
752 AM CST WED MAR 10 2010

...SIGNIFICANT WEATHER ADVISORY FOR...
  YOUNG COUNTY

AT 752 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF THROCKMORTON...MOVING
NORTHEAST AT 60 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE GRAHAM AND OLNEY.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3338 9895 3341 9848 3340 9842 3309 9842
      3296 9895
TIME...MOT...LOC 1352Z 236DEG 53KT 3306 9900

The radar

The Dyess AFB radar (KDYX), 87 km away, was scanning. The volume nearest the first event began at 14:19 UTC.

Open the radar archive at this moment

Event by event

27 hail, 1 lightning. Local standard time, as filed.

Hail, Young

When
March 10, 8:20 AM CST
Where
Young County, Graham
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
33.100, -98.600

Hail up to the size of a half-dollar fell in the city of Graham.

Hail, Montague

When
March 10, 9:13 AM CST
Where
Montague County, 2.76 mi N of Bowie
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.610, -97.850

Quarter size hail fell 3 miles north of Bowie.

Hail, Parker

When
March 10, 9:21 AM CST
Where
Parker County, 1.75 mi WNW of Weatherford Arpt
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.763, -97.706

Penny size hail fell in the city of Hudson Oaks.

Hail, Montague

When
March 10, 9:28 AM CST
Where
Montague County, Nocona
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.780, -97.730

Nickel size hail fell in the city of Nocona.

Hail, Tarrant

When
March 10, 9:45 AM CST
Where
Tarrant County, 2.01 mi SSW of (Fwh)carswell Afb Ft
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.742, -97.458

Quarter size hail was reported on the west side of the city of Fort Worth.

Hail, Tarrant

When
March 10, 9:52 AM CST
Where
Tarrant County, Saginaw
Measured
1 in hail
Reported by
Public
Coordinates
32.870, -97.370

Quarter size hail was reported in the city of Saginaw.

Hail, Tarrant

When
March 10, 9:55 AM CST
Where
Tarrant County, 2.9 mi E of Haslet
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.970, -97.300

Quarter size hail was reported near Interstate 35 four miles northwest of the city of Keller.

Hail, Denton

When
March 10, 10:04 AM CST
Where
Denton County, Roanoke
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.020, -97.180

Nickel size hail fell in the city of Roanoke.

Lightning, Denton

When
March 10, 10:05 AM CST
Where
Denton County, Denton
Property damage
$2,000
Reported by
Newspaper
Coordinates
33.220, -97.150

A house in the city of Denton was struck by lightning. The chimney was partially damaged, but the lightning strike did not start a fire.

Hail, Tarrant

When
March 10, 10:13 AM CST
Where
Tarrant County, Bedford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
32.850, -97.130

Penny size hail fell for about a minute in the city of Bedford.

Hail, Tarrant

When
March 10, 10:15 AM CST
Where
Tarrant County, 0.36 mi SE of Euless
Measured
1 in hail
Reported by
NWS Employee
Coordinates
32.826, -97.076

Quarter size hail fell in the south side of Euless.

Hail, Denton

When
March 10, 10:16 AM CST
Where
Denton County, 1.72 mi WNW of Denton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.232, -97.176

Quarter size hail fell near the intersection of Highway 380 and Interstate 35 in the city of Denton.

Hail, Dallas

When
March 10, 10:23 AM CST
Where
Dallas County, Irving
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.820, -96.920

Quarter size hail fell in the city of Irving.

Hail, Dallas

When
March 10, 10:23 AM CST
Where
Dallas County, 3.18 mi N of Sowers
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
32.865, -96.989

Ping-pong size hail fell at the intersection of Walnut Hill and Pleasant Run in the city of Irving.

Hail, Dallas

When
March 10, 10:45 AM CST
Where
Dallas County, Richardson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.950, -96.720

Nickel size hail fell in the city of Richardson.

Hail, Johnson

When
March 10, 11:36 AM CST
Where
Johnson County, 0.58 mi W of Bono
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.320, -97.360

Penny size hail fell 3 miles southeast of Cleburne.

Hail, Johnson

When
March 10, 11:42 AM CST
Where
Johnson County, 2.84 mi NE of Parker
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
32.283, -97.251

Penny size hail fell about 6 miles southeast of Cleburne.

Hail, Hunt

When
March 10, 12:27 PM CST
Where
Hunt County, Campbell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.150, -95.950

Quarter size hail and 50 mph winds were reported in the city of Campbell.

Hail, Kaufman

When
March 10, 2:05 PM CST
Where
Kaufman County, Scurry
Measured
1 in hail
Reported by
Public
Coordinates
32.520, -96.380

Quarter size hail was reported by the public in the town of Scurry.

Hail, Kaufman

When
March 10, 2:14 PM CST
Where
Kaufman County, 0.73 mi SE of Kaufman
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
32.574, -96.310

Nickel size hail fell for about 3 minutes on the south side of Kaufman.

Hail, Milam

When
March 10, 2:14 PM CST
Where
Milam County, 2.43 mi NNE of Burlington
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
31.051, -96.981

Nickel size hail fell south of the city of Rosebud along Highway 77.

Hail, Van Zandt

When
March 10, 2:51 PM CST
Where
Van Zandt County, 1.16 mi E of Wills Pt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
32.700, -95.980

Quarter size hail covered the ground east of Wills Point.

Hail, Rains

When
March 10, 3:07 PM CST
Where
Rains County, Emory
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.870, -95.750

Quarter size hail fell in the city of Emory.

Hail, Henderson

When
March 10, 3:36 PM CST
Where
Henderson County, 2.44 mi ESE of Malakoff
Measured
1 in hail
Reported by
Public
Coordinates
32.160, -95.980

Quarter size hail was reported near the town of Malakoff.

Hail, Anderson

When
March 10, 5:29 PM CST
Where
Anderson County, 1.34 mi S of Tucker
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.661, -95.733

Penny size hail fell at the intersection of Highway 294 and Farm-to-Market Road 249.

Hail, Anderson

When
March 10, 5:31 PM CST
Where
Anderson County, 1.25 mi SSW of Tucker
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.662, -95.734

Penny to nickel size hail fell at the intersection of Highway 294 and Farm-to-Market Road 1990.

Hail, Anderson

When
March 10, 5:32 PM CST
Where
Anderson County, 1.35 mi WNW of Long Lake
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.654, -95.793

Quarter size hail was reported at the Highway 79 crossing of the Trinity River.

Hail, Anderson

When
March 10, 6:12 PM CST
Where
Anderson County, 0.41 mi ENE of Slocum
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
31.633, -95.464

Penny size hail was reported in the town of Slocum.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220482, 220483, 220484, 220485, 220486, 220498, 220499, 220500, 221508, 220504, 220503, 220501, 220502, 220542, 220543, 220538, 220539, 220540, 220541, 221313, 221314, 221315, 221316, 221317, 221318, 221319, 221320, 221321.